Reactions 1704, p363 - 2 Jun 2018
Aggravation of subtle psoriasis: case report
A 7-year-old girl developed aggravation of subtle psoriasis
following treatment with valproic acid for intractable seizures
[route, dosage and time to reaction onset not stated].
The girl, who had seizure disorder presented with extensive
papulos-squameous plaques on the skin and scalp. She had
mild scaling for two years, which was managed with topical
steroids. Four weeks prior to presentation, her treatment was
switched from levetiracetam to valproic acid. At presentation,
the clinical examination revealed generalised psoriasiform
plaques predominantly on the feet, hand, scalp and severe nail
dystrophy. A presumed diagnosis of aggravation of psoriasis
The girl started receiving methotrexate and intensive topical
treatment. A moderate improvement was seen in the following
12 weeks. Her valproic acid treatment was switched to
topiramate. In the following week (after valproic acid dose
reduction), the skin condition improved. The valproic acid
treatment was discontinued and she continued to receive
methotrexate treatment but mild scaling of the scalp persists.
Author comment: "Valproic acid is an antiepileptic drug
frequently used in children. Even though the risk of
aggravating psoriasis is known". "We present a child with a
severe aggravation of a pre-existing psoriasis after starting
treatment with valproic acid. "
Schwieger-Briel A, et al. Severe aggravation of subtle psoriasis triggered by
treatment with valproic acid. Pediatric Dermatology 35 (Suppl. 2): S28, Apr 2018.
Available from: URL: http://doi.org/10.1111/pde.13555 [abstract] -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved